Hail, Douglas
- When
- August 22, 3:10 PM MST
- Where
- Douglas County, 1.27 mi ENE of Castle Rock
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.380, -104.850
Severe thunderstorms also pounded Denver's southern suburbs and other parts of the Front Range. In Jefferson County, water rescues were reported for some people in stranded cars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms also pounded Denver's southern suburbs and other parts of the Front Range. In Jefferson County, water rescues were reported for some people in stranded cars. In the Ken Caryl area, hail as big as golf balls was reported. On West Chatfield Avenue in Jefferson County, hail runoff gathered 6 inches deep in spots and hail plows cleared some streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 22, 2:10 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT THU AUG 22 2013 .SHORT TERM...STRONG STORMS ALREADY DEVELOPING OVER THE FOOTHILLS OF LARIMER COUNTY WHERE BETTER HEATING AND INSTABILITY RESIDE. CERTAINLY THE BURN AREAS WILL NEED TO BE WATCHED CLOSELY FOR POSSIBLE FLOODING THROUGH THIS EVENING WITH HIGH PW VALUES AROUND 1.20" AND SLOW STORM MOTIONS. AS FOR THE PLAINS...STILL RATHER STABLE WITH LOW LEVEL STABILITY STILL IN PLACE. LATEST AIRCRAFT SOUNDINGS SHOW STABLE LAYER AROUND 750MB WITH CONVECTIVE TEMPERATURE AT DENVER AT 86 DEGREES. SINCE TEMPS STILL ONLY AROUND 80 WILL LIKELY NEED HELP OF OUTFLOW BOUNDARIES FROM HIGHER TERRAIN TO GET THINGS GOING ON THE PLAINS. THIS STILL EXPECTED TO HAPPEN LATER THIS AFTERNOON AND EVENING. HIGHEST POPS WILL BE OVER THE FOOTHILLS AND PALMER DIVIDE. SLIGHTLY DRIER AND WARMER AIRMASS IN PLACE ON FRIDAY WITH AGAIN THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS AND HIGHER TERRAIN. WEAKER STORMS AS WELL WITH LOWER CAPES VALUES TO WORK WITH. .LONG TERM...THE LONG TERM WEATHER PATTERN WILL BE DOMINATED BY UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL US WHILE UPPER LEVEL TROUGHING WILL BE OVER THE NORTHWESTERN STATES AND BRITISH COLUMBIA COAST. THIS WILL KEEP THE STATE IN SOUTHWEST FLOW ALOFT THROUGH THE PERIOD WHICH WILL KEEP WARMER THAN AVERAGE TEMPERATURES OVER THE AREA FOR THIS TIME OF YEAR. FRIDAY EVENING AND SATURDAY EXPECTING SCATTERED STORMS TO MAINLY STAY OVER THE HIGH TERRAIN WITH DRIER CONDITIONS OVER THE PLAINS DUE TO THE CAPPING STABILITY FROM THE UPPER HIGH. THEN MONSOONAL MOISTURE...WITH AN EXTRA SURGE FROM CURRENT TROPICAL DEPRESSION 9E...IS PROGGED TO HEAD NORTH INTO THE GREAT BASIN SUNDAY WITH ITS EASTERN FRINGES HEADING INTO WESTERN COLORADO. DRIER AIR WILL BE MAKING ITS WAY NORTH INTO EASTERN COLORADO AT THE SAME TIME...THEREBY KEEPING THE PATTERN OF SHOWERS AND STORMS FOR THE MOUNTAINS GOING INTO NEXT WEEK. THERE ARE HINTS OF SEEING A BETTER CHANCE FOR THE STORMS TO MAKE IT ONTO THE PLAINS LATE NEXT WEEK. && .AVIATION...SO FAR STORMS DIMINISHING INTO MORE HOSTILE STABLE AIRMASS OVER THE ADJACENT PLAINS. STILL A BIT TOO COOL FOR SURFACE BASED STORMS BUT STILL EXPECT OUTFLOW DRIVEN STORMS TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING. APPEARS A WEAK DENVER CYCLONE DEVELOPS LATER TONIGHT WITH A LOW CHANCE OF FOG/LOW CLOUD POTENTIAL. LATEST SHORT RANGE MODELS KEEP THE LOW CLOUDS MAINLY JUST NORTH OF DENVER WITH DRAINAGE WINDS KEEPING THE MOISTURE OVER WELD COUNTY. SOMETHING TO WATCH ANYWAY FOR LATER TONIGHT. && .HYDROLOGY...THERE IS A LOW THREAT FOR FLASH FLOODING OVER THE BURN SCARS THROUGH THIS EVENING. HIGH MOISTURE VALUES AND SLOW MOVING STORMS...BUT INSTABILITY IS MARGINAL SO ANY FLOODING WOULD BE QUITE LOCALIZED AND MAINLY CONFINED TO BURN SCARS. GIVEN THE MOISTURE...RAINFALL RATES COULD APPROACH AN INCH IN LESS THAN 30 MINUTES. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....KRIEDERMAN AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1009 AM MDT THU AUG 22 2013 COZ030>051-231615- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1009 AM MDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED LIGHT RAIN SHOWERS HAVE ALREADY DEVELOPED OVER THE MOUNTAINS AND PORTIONS OF THE NORTHEAST PLAINS THIS MORNING. THE SHOWERS WILL BECOME MORE NUMEROUS THIS AFTERNOON WHILE SCATTERED THUNDERSTORMS ALSO DEVELOP BY AFTERNOON OVER THE MOUNTAINS AND PALMER DIVIDE. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN...AND THERE IS A SMALL CHANCE OF FLASH FLOODING WITH THE STRONGEST STORMS OVER THE FOOTHILLS BURN AREAS THIS AFTERNOON AND ON THE EASTERN PLAINS IN THE LATE AFTERNOON AND EVENING. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THE STORMS. DUE TO A LACK OF STRONG HEATING AND INSTABILITY...SEVERE STORMS ARE NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SUBTROPICAL MOISTURE WILL CONTINUE TO CIRCULATE AROUND A BROAD RIDGE OF HIGH PRESSURE. AS A RESULT...THERE WILL BE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE HIGH COUNTRY EACH DAY...WITH A LESSER CHANCE ACROSS THE NORTHEAST PLAINS OF COLORADO. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER REPORTS OF HEAVY RAINFALL WILL BE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT THU AUG 22 2013
COZ036-222130-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
244 PM MDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHWESTERN JEFFERSON AND SOUTHWESTERN DOUGLAS COUNTIES
UNTIL 330 PM MDT.
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES WEST OF CHEESMAN RESERVOIR...OR 40 MILES
SOUTHWEST OF DENVER...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DECKERS AND CHEESMAN RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING OF STREETS AND LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3920 10539 3922 10536 3926 10538 3925 10536
3929 10533 3933 10519 3915 10513 3915 10538
TIME...MOT...LOC 2042Z 269DEG 7KT 3922 10536
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT THU AUG 22 2013
COZ036-222145-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
309 PM MDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHERN JEFFERSON AND SOUTHWESTERN DOUGLAS COUNTIES
UNTIL 345 PM MDT.
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEESMAN RESERVOIR...OR 38 MILES SOUTHWEST
OF DENVER...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM. RADAR WAS ALSO DETECTING CIRCULATION IN
THIS STORM. IT IS POSSIBLE THAT THIS STORMS COULD PRODUCE A BRIEF
FUNNEL CLOUD.
LOCATIONS IMPACTED INCLUDE...
DECKERS AND CHEESMAN RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING OF ROADS AND LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3918 10537 3926 10537 3928 10533 3930 10536
3937 10516 3917 10517
TIME...MOT...LOC 2104Z 253DEG 7KT 3923 10531
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT THU AUG 22 2013
COZ041-222215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
329 PM MDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WEST CENTRAL ELBERT AND SOUTHEASTERN DOUGLAS COUNTIES
UNTIL 415 PM MDT.
AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE STRONG THUNDERSTORMS IN SOUTHEAST DOUGLAS AND SOUTHWEST
ELBERT COUNTIES. THE STRONGEST STORM WAS LOCATED 5 MILES SOUTHEAST
OF FRANKTOWN...OR 32 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN CASTLE ROCK...ELBERT...ELIZABETH...KIOWA...FRANKTOWN AND
PONDEROSA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING OF ROADS...PASTURES AND LOW LYING AREAS. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3913 10476 3921 10476 3931 10495 3946 10452
3914 10436
TIME...MOT...LOC 2125Z 243DEG 14KT 3931 10471
BAKERThe Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463237, 463238, 463239.